Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 274, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 21, 2021, 3:49 PM EDT for Cecil County, Maryland. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2021, 3:49 PM EDT (19:49 UTC)
- Expired
- Jul 21, 2021, 4:04 PM EDT
- In force
- 15 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cecil County, MD
The radar
The Dover AFB radar (KDOX), 71 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 11:56 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
802
WUUS51 KLWX 211949
SVRLWX
MDC015-212015-
/O.NEW.KLWX.SV.W.0274.210721T1949Z-210721T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
349 PM EDT Wed Jul 21 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Cecil County in northeastern Maryland...
* Until 415 PM EDT.
* At 349 PM EDT, a severe thunderstorm was located over Cecilton, or
7 miles west of Middletown, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Cecilton and Warwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3938 7577 3938 7582 3936 7585 3939 7590
3945 7587 3943 7577
TIME...MOT...LOC 1949Z 291DEG 19KT 3941 7584
HAIL...1.00IN
WIND...60MPH
$$
KLW1 follow-up statement
119
WWUS51 KLWX 212004
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
404 PM EDT Wed Jul 21 2021
MDC015-212013-
/O.CAN.KLWX.SV.W.0274.000000T0000Z-210721T2015Z/
Cecil MD-
404 PM EDT Wed Jul 21 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CECIL COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Maryland.
LAT...LON 3938 7577 3938 7582 3936 7585 3939 7590
3945 7587 3943 7577
TIME...MOT...LOC 2002Z 291DEG 19KT 3938 7575
$$
KLWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:33 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 21, 2:33 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
233 PM EDT Wed Jul 21 2021
.SYNOPSIS...
A cold front will push south through the area this afternoon.
High pressure will build across the area Thursday and Friday. A
series of fronts may cross the area this weekend into early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms continue to develop across the region
this afternoon ahead of a cold front expected to cross the
region tonight. A Severe Thunderstorms Watch continues through
8PM this evening for areas mainly east of I-81. These
showers/storms have developed roughly 2 hours ahead of this
morning's hi-res guidance. Given the progressive nature of said
storms, they are expected to diminish from NW to SE over the
next few hours. Therefore the watch is likely to be taken down
sooner than 8PM, at least for westernmost locations.
Latest WV imagery which shows the parent trough axis beginning
to pivot into eastern MD. As subsidence ensues from the back
side of the trough, the front will continue to advance into the
region which will inhibit any additional convective activity by
late this afternoon/early this evening. Gusty winds upstream are
beginning to seep into the NW portion of the CWA and are
expected to become more widespread as the front advances
southward. However these winds should diminish tonight as high
pressure builds into the region.
Expect cooler and less humid conditions to follow the front
tonight. Some higher level clouds may encroach late. Patchy fog
could also develop in the mountains. Lows will range from the
upper 50s to mid 60s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Canadian high pressure will continue to build in from the Great
Lakes region delivering cooler and much drier weather across
the region. Dew points will remain in the 50s to lower 60s. High
temperatures both days will be in the lower to mid 80s
(slightly below normal) with lows in the mid 50s to mid 60s.
Dry weather is slated to continue through Friday as the high
settles overhead as low humidity and slightly below normal
temperatures continue.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
For the start of the weekend, a high pressure near the area
will begin to decay with an upper level trough draped over the
NE moving eastward. For Sunday afternoon into Monday, a cold
front will impact the region. A 100-120 kt 250 mb jet may allow
for some potential instability to be initiated for the area,
particularly east of the Blue Ridge Mountains. Modest CAPE and
bulk shear values for this time period may inhibit some storms
to become severe but confidence is low at this time in terms of
potential for impacts.
Some guidance wants to continue to have the front nearby into
Tuesday before high pressure builds back in for the middle of the
work week. ECMWF even keeps things across central VA through
Wednesday before the high pressure eventually builds in from the
north and west. Will continue to monitor the potential for this
inclement weather.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms continue to develop across
the region this afternoon as a cold front drops southeastward.
These showers/storms will begin diminishing from NW to SE
through the remainder of the afternoon. Some storms may be severe in
nature, where damaging wind gusts remains the primary threat,
but will likely cause CIG/VSBY restrictions briefly. Gusty NW
winds of up to 20 kt are expected through early this evening as
the front crosses the region. The front will also clear any haze
from the atmosphere, which will keep conditions VFR overnight.
VFR conditions expected to continue Thursday and Friday as high
pressure settles overhead.
Mostly VFR conditions are expected Saturday and Sunday. However,
chances for scattered showers and thunderstorms will arise
during the afternoon through early evening hours which may
briefly reduce CIG/VSBYs.
&&
.MARINE...
A cold front will approach from the northwest today and pass
this evening. Scattered storms ahead of the front could produce
gusty winds and prompt the issuance of SMWs. Gusty winds behind
the front are expected, thus have issued SCA for at least
portions of the waters through tomorrow morning. Winds will be
lighter Thursday and Friday as high pressure builds across the
area.
High pressure will begin to weaken on Saturday as winds become
more southerly. Winds should remain sub-SCA on Saturday but SCA
may be required Saturday night into Sunday as the gradient
increases. Chances for afternoon showers and thunderstorms will
also once again arise which may prompt the issuance of SMWs.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies will continue to decrease as NW flow ensues post
frontal passage. Tides should remain mainly below action stage
into next week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 9 AM EDT
Thursday for ANZ532>534-537-539>543.
Small Craft Advisory from 5 PM this afternoon to 2 AM EDT
Thursday for ANZ530-535-538.
Small Craft Advisory from 5 PM this afternoon to 9 AM EDT
Thursday for ANZ531.
Small Craft Advisory from 8 PM this evening to 2 AM EDT
Thursday for ANZ536.
&&
SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...ADM
AVIATION...MSS
MARINE...MSS
TIDES/COASTAL FLOODING...MSSHazardous weather outlook, Jul 21, 3:09 PM EDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 309 PM EDT Wed Jul 21 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-221000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 309 PM EDT Wed Jul 21 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect for the Washington and Baltimore Metropolitan areas as well as southern Maryland until 8 PM this evening. Damaging wind gusts and large hail are the primary threats. Elsewhere, an isolated severe storm is possible over the Virginia Piedmont. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are slight threats for severe thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. Spotter activation may be needed for Monday. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-221000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 309 PM EDT Wed Jul 21 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect for central Maryland until 8 PM this evening. Damaging wind gusts and large hail are the primary threats. Elsewhere, an isolated severe storm is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a slight threat for severe thunderstorms Monday. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. Spotter activation may be needed for Monday. MDZ001-501-502-VAZ503-504-WVZ501>506-221000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 309 PM EDT Wed Jul 21 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a slight threat for severe thunderstorms Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for Monday.
In the hours before
Local storm report, Jul 21, 2:41 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM MARINE TSTM WIND 10 ENE PLUM POINT 38.68N 76.33W
07/21/2021 M44 MPH ANZ541 MD BUOY
&&
EVENT NUMBER LWX2104927
SMZLocal storm report, Jul 21, 2:55 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM MARINE TSTM WIND 10 ENE PLUM POINT 38.68N 76.33W
07/21/2021 M64 MPH ANZ541 MD BUOY
&&
EVENT NUMBER LWX2104928
CPBLocal storm report, Jul 21, 3:09 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM TSTM WND DMG 5 WNW COCKEYSVILLE 39.50N 76.71W
07/21/2021 BALTIMORE MD DEPT OF HIGHWAYS
TREE DOWN ON SOUTHBOUND MD-25 FALLS ROAD AT GEIST ROAD.
&&
EVENT NUMBER LWX2104929
CPBLocal storm report, Jul 21, 3:13 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM MARINE TSTM WIND 5 E DARES BEACH 38.56N 76.41W
07/21/2021 M46 MPH ANZ533 MD BUOY
&&
EVENT NUMBER LWX2104930
CPBLocal storm report, Jul 21, 3:19 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM TSTM WND DMG 2 E ALEXANDRIA 38.83N 77.05W
07/21/2021 CITY OF ALEXANDRIA VA TRAINED SPOTTER
TREE AND WIRES DOWN ON E MT IDA AVE NEAR E RANDOLPH
AVE.
&&
EVENT NUMBER LWX2104931
CPBLocal storm report, Jul 21, 3:28 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
328 PM EDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 3 WNW COCKEYSVILLE 39.50N 76.69W
07/21/2021 BALTIMORE MD 911 CALL CENTER
TREE DOWN ON BEAVER DAM ROAD AND WARREN ROAD.
&&
EVENT NUMBER LWX2104932
CPBThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:14 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 46 min |
| Jul 21, 1:26 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll | 49 min |
| Jul 21, 1:27 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 21 min |
| Jul 21, 1:46 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 44 min |
| Jul 21, 1:59 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 23 min |
| Jul 21, 3:46 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 44 min |
| Jul 21, 5:05 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 40 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.